March 22, 2019 at 6:46 pm #112537
I’m 53 years old. Four days ago I went to my doctor because I could no longer focus on anything even for a moment, my short term memory was 90% useless, I had trouble completing sentences, I had an almost constant brain fog and my vision became sporadically blurry. I thought I had acute Alzheimer’s disease or Dementia, I was terrified. My doctor said I had Adult ADD /ADHD.
My first question is…are my symptoms unique or do other people suffer that bad as well?
My doctor prescribed me the generic alternative to Adderall (dextroamp-amphetamin er 20 mg). This is day 4 of me taking the prescription, I’ve had some up moments and some down moments each day so far. Then today, just a few hours after taking the pill, I went from feeling OK to feeling very nervous, a bit shakey and the brain fog seems to have returned and it sucks.
My second question……Is this nervous anxiety normal when you first start taking Adderall? Do these side effects stop after a few days?
I’m new to all of this so any feedback would be more than appreciated!
March 22, 2019 at 6:58 pm #112539
I get “brain fog” if I take 20mg and I used to be able to in Highschool.
I would get your dosage lowered immediately, because everyone has a different “effective dose.”
Most dr’s wouldn’t consider an adult to take anything less than 20mg, but that’s ill-informed.
I am 33 & I take 90mg of NP Thyroid. It’s important bc it can cause memory problems, brainfog etc that stimulants by themselves won’t fix. The endocrine system also regulated heartbeat & I noticed I feel ALOT better being on both.
Anxiety is a side effect and if you’re noticing it right away vs at the end of the day—that to me would also indicate you’re taking too much.
Adderall is comprised of Levo-amphetamine & Dextro-amphetamine. Adderall is a combo of both—that’s why it’s called mixture of amphetamine salts(what I take, is more of the dex-amphetmine isomer). The levo-gives you more of the “body” feeling & they put it in stimulants to give people unwanted jitters/starbucks syndrome, so they cannot abuse it.
I’ve taken both and many others, but I prefer the Dextro-amphetamine (Zenzedi/generic) bc it is more in my brain less in my body—feeling wise and when it wears off–I virutally don’t have any side effects.
March 22, 2019 at 7:01 pm #112540
Also, the biggest difference of AD/HD would be if you’ve had these symptoms for a long time, not just seem to appear out of nowhere. If you’re 53, I’d almost put dollars to donuts you need to be taking thyroid medication, if you’re not already.
Was your adderall prescribed by a PCP or have you actually been diagnosed by a psychiatrist?
Many people experience bad symptoms at first, because simply–their brains are not ADHD and they do not require a stimulant–they’re brains are stimulated enough.
March 22, 2019 at 7:24 pm #112541
Thank you I will look into that. My symptoms came on over time but the last 8 months I’ve been multi-tasking 12 hours a day, 7 days a week non stop. Confusion became the norm, then one day I was cooked and it hit. I think I may have always been that way but was too busy to see it coming on. My doctor diagnosed on the spot, but I haven’t been evaluated.
- This reply was modified 1 year, 11 months ago by SGJoe53.
March 22, 2019 at 9:04 pm #112545
I say this out of love & someone who was diagnosed at 16 and has taken stimulants on/off for almost 18yrs.
Get an evaluation by a psychiatrist or consider a SPECT scan.
If you don’t need stimulants, there are consequences to stimulating a brain that doesn’t need it.
Mostly, anxiety, headaches, sleep disorders, more difficulty concentrating and some people to suicide.
If you have AD/HD and not just symptoms that look like it, a SPECT imagine scan would pick it up.
Me, mine’s hereditary from my mother. We both saw under-activity in our prefrontal cortex in our scans.
It may seem like your physician is trying to help, but confusion from overworking etc….this is not a proper diagnosis. You don’t just give Adderall to fix and help performance.
You may have AD/HD and this situation has led you there to find out once & for all—but it doesn’t sound like the Dr. you saw has is specialty in mental health. Seek a profession to know if 1st you need this medicine and 2nd if you’re on the right dose.
March 22, 2019 at 9:05 pm #112546
You’ve got to get a proper diagnosis.
March 23, 2019 at 9:10 am #112577
Thank-you so very much for responding. I will look into your suggestions.
March 22, 2019 at 10:37 pm #112557jerseysouthpawParticipant
These are all great responses.
I am 52 years old. I am a licensed therapist who has provided mental health, substance abuse and crisis counseling in educational settings for 25 years. In adulthood, after many years of education and training around ADHD, providing counseling support to adolescents with ADHD, and after becoming a parent of a wonderful son with ADHD who was diagnosed in 5th grade by a neurologist, I felt confident that I, too, have ADHD (and symptoms before the age of 7) – but I know better than to diagnose myself.
When I thought about trying medication (in my 50s – after getting a well-earned job promotion that made life more challenging), I went to a psychiatrist who specializes in ADHD and went through a formal evaluation. I implore you to do this. Too many PCPs are writing prescriptions for drugs outside of their wheelhouse. ADHD should be diagnosed by either a psychiatrist or neurologist You may benefit from seeing a neurologist as opposed to a psychiatrist – and many neurologists have expertise in ADHD. I had my son evaluated by a neurologist and a neuropsychologist (instead of a psychiatrist) because I had other concerns around visual processing, dyslexia – and I wanted a thorough evaluation. I did not want him medicated if he did not, in fact, have ADHD. Based upon the symptoms you are describing, a neurologist may be better able to explore or rule out other issues.
After I was diagnosed and began medication, I felt calmer, more centered, and more clear. I am able to prioritize. Stimulant medication actually slows things down for me. I do not accomplish more in a day – but everything I do is done with more clarity and precision.
I did have some issues with raised blood pressure while on my medication that I have to manage. Going on stimulants at our age is serious business. I wish you luck – and encourage you to see a neurologist or psychiatrist for a correct diagnosis.
You must be logged in to reply to this topic. Login